Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 108, NWS Quad Cities, IA

August 3, 1997Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 1997, 2:02 PM CDT for Jones County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 1997, 2:02 PM CDT (19:02 UTC)
Expired
Aug 3, 1997, 3:05 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 031902 RRA
SVRMLI
IAC105-032005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 PM CDT SUN AUG 3 1997

* SEVERE THUNDERSTORM WARNING FOR
  JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 305 PM CDT
 
* SOME LOCATIONS AFFECTED
  CENTER JCT                         AROUND 215 PM CDT
  ONSLOW                             AROUND 220 PM CDT
  CANTON                             AROUND 220 PM CDT

* AT 201 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 28 MILES NORTHEAST OF CEDAR RAPIDS OR 6
  MILES NORTHWEST OF SCOTCH GROVE MOVING SOUTHEAST AT 25 MPH.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT
DRIVE INTO LOW WATER CROSSINGS.

HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:04 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 3, 1:04 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CDT SUN AUG 3 1997

EARLY AFTERNOON SATELLITE IMAGERY ALONG SURFACE OBSERVATIONS INDICATED
CU FIELDS STARTING TO POP ACROSS AREA IN CONJUCTION WITH OUTFLOW BOUNDARY
ACROSS CENTRAL IOWA...PER 17Z SURFACE ANALYSIS. 5H PROFILER PLANVIEW
DEPICTED 40-50 KT SPEED MAX NOSING INTO REGION WHERE VERY UNSTABLE
AIRMASS IS CURRENTLY IN PLACE.

APPROACH OF MID-LEVEL SPEED AND 5H SHORTWAVE TROUGH SHOULD BE ENOUGH TO
BREAK CAP BY MID-LATE AFTERNOON. ACTIVITY SHOULD ARRIVE FIRST IN NORTHERN
COUNTIES THEN PROPOGATE SOUTH AND EAST REACHING SOUTHERN MOST COUNTIES
BY LATER THIS EVENING. SUGGEST SCATTERED TSRA THIS EVENING FOR COUNTIES
A.LONG AND NORTH OF I-80 WITH HIGH CHANCE POPS ELSEWHERE. REFRESHING
RELIEF IN STORE FOR REGION IN WAKE OF FRONT.

CID 65/50 EVE   DBQ 63/50 EVE     MLI 67/50       BRL 68/50

BERG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:30 PM CDTSevere Thunderstorm WarningDVNClinton65 min
Aug 3, 2:50 PM CDTSevere Thunderstorm WarningDVNCedar50 min
Aug 3, 2:53 PM CDTSevere Thunderstorm WarningDVNDubuque62 min
Aug 3, 2:58 PM CDTTornado WarningDVNClinton47 min
Aug 3, 3:20 PM CDTSevere Thunderstorm WarningDVNBenton65 min
Aug 3, 3:38 PM CDTSevere Thunderstorm WarningDVNScott47 min
Aug 3, 3:51 PM CDTTornado WarningDVNScott49 min
Aug 3, 4:47 PM CDTSevere Thunderstorm WarningDVNScott48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.